MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 10 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 10 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0510IC
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.The evaluation did not duplicate the complaint for jaw misalignment.The jaw alignment was normal.Instead the evaluation found a crack on the probe, and the device failed the probe check.The teflon pad was worn but not exposing metal underneath the pad.Based on similar reports, a potential cause for the damage to the probe is operator¿s technique.The device instruction manual contains several warning statements to prevent mechanical damage to the probe: ¿do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue or twisting the handle.¿ ¿do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects¿.And ¿do not activate output while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.¿ as a preventive measure in the event of device malfunction, the instruction manual also recommends that a spare device be available during the procedure.
 
Event or Problem Description
Two of 2.Olympus was informed that during an anal polyp excision procedure, the jaws of the device were misaligned, causing the device to not work after a few seconds.There was no reported patient injury or additional bleeding, and the patient was reported to be doing well.The procedure was completed with another similar device.

Brand Name
THUNDERBEAT 5 MM, 10 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key7887511
Report Number2951238-2018-00549
Device Sequence Number19298287
Product Code GEI
UDI-Device Identifier04953170308734
UDI-Public04953170308734
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0510IC
Device Catalogue NumberTB-0510IC
Device Lot Number85K30
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2018
Initial Report FDA Received Date09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1